Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2017, 2:54 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 2:54 PM MDT (20:54 UTC)
- Expired
- Aug 12, 2017, 3:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Morrill County, NE
The radar
The North Platte radar (KLNX), 190 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:55 PM MDT | HAIL 0.5 | 6 S Hemingford, NE | VERY HEAVY RAIN. |
| Aug 12, 2:57 PM MDT | HAIL 1.75 | 10 Sw Hemingford, NE | BRIEF HAIL WITH HEAVY RAIN. |
| Aug 12, 3:08 PM MDT | HAIL 0.5 | 9 Nw Alliance, NE | SOME JUST A BIT LARGER. |
| Aug 12, 3:14 PM MDT | HAIL 1.75 | 10 Nw Alliance, NE | |
| Aug 12, 3:30 PM MDT | HAIL 1.25 | 5 S Alliance, NE | COVERS HWY 385 SOUTH OF ALLIANCE. |
| Aug 12, 3:33 PM MDT | HAIL 1.75 | 10 Sw Alliance, NE | GOLF BALL HAIL ALONG HIGHWAY 385. SEVERAL CARS ON SIDE OF ROAD WITH BROKEN WINDOWS. |
| Aug 12, 3:34 PM MDT | HAIL 1.75 | 10 Sw Alliance, NE | SEVERAL CARS ALONG THE SIDE OF HWY 385 WITH BROKEN WINDSHIELDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
966
WUUS55 KCYS 122054
SVRCYS
NEC013-123-122145-
/O.NEW.KCYS.SV.W.0096.170812T2054Z-170812T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
254 PM MDT SAT AUG 12 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Box Butte County in the Panhandle of Nebraska...
North central Morrill County in the Panhandle of Nebraska...
* Until 345 PM MDT
* At 254 PM MDT, a severe thunderstorm was located near Berea, or 12
miles northwest of Alliance, moving southeast at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Alliance, Berea, Alliance Airport and Wild Horse Butte.
This replaces the Severe Thunderstorm Warning which was previously
in effect for the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4183 10296 4223 10325 4232 10306 4223 10274
4210 10274 4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 2054Z 314DEG 21KT 4221 10308
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
Hammer1 follow-up statement
513
WWUS55 KCYS 122108
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
308 PM MDT SAT AUG 12 2017
NEC013-123-122145-
/O.CON.KCYS.SV.W.0096.000000T0000Z-170812T2145Z/
Box Butte NE-Morrill NE-
308 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN BOX BUTTE AND NORTH CENTRAL MORRILL COUNTIES...
At 308 PM MDT, a severe thunderstorm was located near Berea, or near
Alliance, moving southeast at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. Golf ball sized hail was reported west of
Berea with this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alliance, Alliance Airport and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4216 10320 4226 10296 4210 10274 4209 10271
4207 10270 4201 10270 4183 10296
TIME...MOT...LOC 2108Z 313DEG 22KT 4213 10297
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:42 AM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 11:42 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1142 AM MDT Sat Aug 12 2017 .UPDATE... Issued at 1102 AM MDT Sat Aug 12 2017 Latest water vapor loop was showing shortwave energy moving through southwest Wyoming late this morning. Starting to see the cap weaken a bit across areas mainly along and west of the Laramie Range with the weakest cap across the mountain ranges. This area is only showing marginal cape values (<1000 j/kg) and weak shear 25-30kts. Dewpoints are also drying out a bit out a bit as well due the shallower moisture in place. Would not be surprised to see a few showers and thunderstorms develop in areas west of the Laramie Range during the next couple of hours with the main threat in this region being gusty wind speeds to 50 mph and small hail. Meanwhile, things are finally starting to clear out across the Nebraska Panhandle. This area has a very moist air mass in place along with steep mid level lapse rates in place and better shear (40-50kts) projected by the HRRR. With all that said, we should be in for active afternoon in the Nebraska Panhandle and portions of Goshen/Niobrara counties with the supercells containing large hail and damaging winds. Tornado threat looks to be rather minimal at this time, but we will have to keep an eye on the low level flow to see if it backs ahead of the progressive shortwave. && .SHORT TERM...(Today through Sunday night) Issued at 327 AM MDT Sat Aug 12 2017 Stratus and fog are becoming more widespread this morning along the Cheyenne Ridge and in the river valleys of the Nebraska Panhandle. HRRR shows the continued expansion of fog through the morning so followed these trends for this morning's forecast. Increased PoPs as well for over our northwest locations as radar shows some rain showers headed this way. Otherwise, should remain a pretty quite morning. The rest of the weekend looks pretty active with the potential for a few strong to severe storms in the afternoon and evening. For today, a leading impulse of Pacific origin will move over the forecast area midday ahead of the main upper low diving southeast over Montana and the Dakotas. Timing of both features between the models seems to be pretty close, however the associated sfc features vary somewhat in the models. The main sfc trough developing over our plains this morning looks to shift east quite a bit faster in the GFS than other models, which would push the main plume of moisture and instability east of our counties. The NAM, ECMWF, and other high res models agree on keeping the sfc trough further west during the day, oriented northeast to southwest from Sioux County down to Laramie County. Will side with the consensus of models. Ahead of the trough, SBCapes are progged to be 2000-3000 J/kg in spots with a weak cap that should erode through the afternoon hours. Ample midlevel forcing and sfc convergence along the trough will initiate storms by the mid afternoon, and bulk shear around 40 kts combined with rather large instability will support supercellular mode at least initially. However, increasing northwest flow in the wake of the upper impulse looks to contribute to an upscale in development as the storms push east across the Panhandle through the late afternoon and evening. Llvl shear progs are not all that impressive with sfc flow mainly out of the south, but there could be pockets of backed winds along terrain features which could increase llvl shear. Therefore, think the main threats from supercells will large hail (>1") and strong outflow winds (>60mph), but any areas that see those backed sfc winds certainly have the potential for a brief tornado as well. The main upper trough will move across the Dakotas tonight and will push a cold front across the northern half of the CWA. Models show it stalling from the northern Laramie Range to the southeast for tonight. A second impulse looks to approach from the southwest and trek across northern Colorado tonight as well, so we could see a few showers and weak storms continue overnight. Potential for fog will be much more sporadic across the region as convection disrupts the boundary layer somewhat. The upper ridge will move over the Rockies on Sunday with yet another midlevel impulse expected to move across the forecast area in the afternoon. The cold front is progged to remain quasi- stationary across our plains counties through the day, with southeasterly return flow bringing back the higher dewpoints especially in the Panhandle. Forecast soundings indicate the postfrontal airmass will modify rather quickly through the day so it's looking a good bet we'll be dealing with another day of severe thunderstorms along the WY/NE border and points east in the afternoon/evening. Further west, expect weaker thunderstorms to develop as the wave moves overhead along with breezy westerly sfc winds within unidirectional westerly flow. .LONG TERM...(Monday through Friday) Issued at 327 AM MDT Sat Aug 12 2017 Robust shortwave will move from the Great Basin into western WY on Monday afternoon. Surface trough will be in place over the plains with convective development likely in the afternoon especially along and north of a Douglas to Chadron line. Could see one or two strong storms again on Monday afternoon with the expected shear/instability in place. Pretty strong Pacific cold front passes across the area on Tuesday with showers and thunderstorms developing ahead of it in the afternoon. Strength of the forcing and tightening low level gradients may allow for strong winds with some of the more robust convection. Zonal flow sets up for Wednesday trending to more NW flow by Friday as ridging begins to try to rebuild over the western US. Looks like much of the low level moisture gets pushed east of our CWA by Wednesday with lessening chances for convection and seasonable temps. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1139 AM MDT Sat Aug 12 2017 MVFR cigs will continue for the next hour or two at SNY/AIA. Otherwise VFR conditions will prevail through the taf period. Scattered showers and thunderstorms will develop between 19-21Z across much of the region. A few of the storms could be strong to severe, mainly over the Nebraska Panhandle. Brief heavy rain, hail, and gusty winds will be possible with the stronger storms. && .FIRE WEATHER... Issued at 327 AM MDT Sat Aug 12 2017 Fire weather concerns will remain minimal through middle of next week with near normal temperatures and chances for showers and thunderstorms expected through this time. High pressure looks to build in from the west later in the week, bringing warmer and drier conditions back to the region. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...REC SHORT TERM...RJM LONG TERM...DEL AVIATION...ZF FIRE WEATHER...RJM
Hazardous weather outlook, Aug 12, 3:46 AM MDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 346 AM MDT Sat Aug 12 2017 WYZ101>119-131000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 346 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop by early afternoon over the Laramie Range and move east and southeast into the plains by mid afternoon. A few storms may become severe over eastern portions of Southeast Wyoming. Large hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms will develop again on Sunday and Monday afternoons. A few strong storms with hail and gusty winds are possible both days. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon along and east of a line from Lusk to Torrington to Pine Bluffs. NEZ002-003-019>021-054-055-095-096-131000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 346 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop and move east and southeast into the Panhandle by mid to late afternoon. Storms will continue into the early evening hours. A few storms may become severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms will develop again on Sunday and Monday afternoons. A few strong storms with hail and gusty winds are possible both days. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon and evening over the Nebraska Panhandle.
In the hours before
Local storm report, Aug 12, 2:35 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 6 W HEMINGFORD 42.32N 103.19W
08/12/2017 E0.50 INCH BOX BUTTE NE TRAINED SPOTTER
VERY STRONG WINGS ESTIMATED AT 50G60 MPH. HEAVY RAIN
COMBINED WITH WINDS MAKE IT IMMPOSSIBLE TO SEE ACROSS THE
YARD.
&&
BCHAPMANLocal storm report, Aug 12, 2:47 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 2 W HEMINGFORD 42.32N 103.12W
08/12/2017 E0.50 INCH BOX BUTTE NE TRAINED SPOTTER
GROUND COVERED WITH PEA TO MARBLE SIZED HAIL. DITCHES
FULL OF WATER AFTER VERY HEAVY RFAIN.
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:36 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 39 min |
| Aug 12, 2:14 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 46 min |
| Aug 12, 3:20 PM MDT | Tornado Warning | CYS | Box Butte, Morrill | 26 min |
| Aug 12, 3:45 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 45 min |
| Aug 12, 3:50 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 40 min |
| Aug 12, 4:29 PM MDT | Areal Flood Advisory | CYS | Kimball | 3 hr |
| Aug 12, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 31 min |
| Aug 12, 5:00 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.